Does desvenlafaxine need to be tapered? (+3 studies)

In this article, we will discuss whether desvenlafaxine needs to be tapered. We will discuss why desvenlafaxine should be tapered, how it should be discontinued, and other relevant information. 

Does desvenlafaxine need to be tapered? 

Yes, desvenlafaxine needs to be tapered. Tapering means that you have to reduce the dose gradually once desvenlafaxine is planned to be discontinued rather than stopping it abruptly. Tapering minimizes the risks of discontinuation symptoms. 

Desvenlafaxine, an antidepressant is a serotonin-norepinephrine reuptake inhibitor (SNRI). About 20% of the patients encounter antidepressant discontinuation syndrome (ADS) when they abruptly stop taking antidepressants (1). 

ADS refers to a set of symptoms that occur when an individual taking an antidepressant for at least a month discontinues the medication or significantly reduces the dose. The FINISH mnemonic is used to summarize ADS symptoms (1):

  • Flu-like symptoms (tiredness, headache, sweating)
  • Insomnia
  • Nausea
  • Imbalance 
  • Sensory disturbances 
  • Hyperarousal 

Why does desvenlafaxine need to be tapered?

Desvenlafaxine needs to be tapered due to its risk of ADS. Gradually reducing the dose is recommended especially when the individual has taken a high dose for a long duration. Pristiq is the brand for desvenlafaxine, manufactured by Pfizer.

Pfizer has published a medication guide in which ADS symptoms associated with desvenlafaxine are mentioned. They are as follows (2). 

  • fatigue
  • sweating
  • headache
  • sleep disturbances
  • abnormal dreams
  • nausea
  • dizziness
  • anxiety
  • seizures
  • tremors
  • confusion
  • ringing in ears
  • diarrhea
  • hypomania
  • blurred vision 
  • elevated blood pressure

You can experience these symptoms if you discontinue desvenlafaxine suddenly. These are also called the withdrawal symptoms of desvenlafaxine. You can also experience these symptoms with gradual dose reduction. 

What does research suggest? 

Studies have assessed the occurrence of discontinuation symptoms with different tapering schedules of desvenlafaxine. One study concluded that withdrawal symptoms were lower in the taper group versus the abrupt discontinuation group (3). 

One study evaluated the impact of desvenlafaxine dose titration and tapering on its tolerability. The results concluded that groups with gradual dose reduction presented with a lower incidence of discontinuation symptoms (4). 

In another study, patients taking a 50 mg dose of desvenlafaxine for 24 weeks were randomly assigned to abrupt discontinuation and gradual dose reduction. The abrupt discontinuation group presented with more withdrawal symptoms (5). 

The research suggests that tapering desvenlafaxine reduces the intensity and incidence of discontinuation symptoms. Therefore, desvenlafaxine should not be stopped abruptly. 

Does tapering desvenlafaxine prevent withdrawal symptoms?

Evidence from the literature suggests that tapering desvenlafaxine reduces the intensity and frequency of discontinuation symptoms. However, it does not eliminate the risk of ADS even if you stop the medication gradually. 

Thus, patients who discontinue the medication as guided by their healthcare provider, will still experience the withdrawal symptoms. The healthcare provider must educate the patients about these symptoms (6). 

Patient education improves the process of discontinuation as patients will not become anxious and seek emergency care if they experience ADS symptoms after dose reduction. 

Thus, ADS symptoms cannot be eliminated but the patient’s experience can be improved by educating them and gradually reducing the dose of desvenlafaxine (6). 

Some patients are at higher risk of experiencing withdrawal symptoms even if desvenlafaxine is tapered. These patients include (6):

  • patients taking high doses of desvenlafaxine (more than 50mg/day)
  • patients who received treatment for a long duration 
  • patients who complained of withdrawal symptoms when they missed a dose
  • patients who stop taking desvenlafaxine suddenly

Thus, tapering desvenlafaxine cannot ensure the elimination of discontinuation symptoms. However, being aware of these risk factors can reduce withdrawal symptoms. 

How to distinguish between discontinuation symptoms and relapse?

Individuals diagnosed with depression may experience disease relapse once they discontinue the medication. However, relapse is different from the withdrawal symptoms that you experience when you taper desvenlafaxine (6). 

Once you start tapering desvenlafaxine, you can experience the discontinuation symptoms within 36-96 hours. These symptoms can be new and different from your depressive symptoms or can be the same but more severe (6). 

In comparison, disease relapse takes a longer duration than withdrawal symptoms and may occur within less than 6 weeks of stopping desvenlafaxine. It can also take more than six weeks which represents a recurrence of the condition (6). 

Thus, while tapering desvenlafaxine, do not panic if you experience some symptoms within a few days. This does not indicate that your depression is coming back, and the symptoms indicate discontinuation syndrome. 

How is desvenlafaxine tapered?

Desvenlafaxine is tapered using different strategies once it is decided to discontinue the medication. You cannot taper desvenlafaxine without the healthcare provider’s guidance. Do not cut the tablet in half for dose reduction. 

Your healthcare provider may reduce your dose gradually throughout 1 to 4 months. A dose reduction of 10% every week is recommended. One strategy is to use fluoxetine to reduce withdrawal symptoms of desvenlafaxine (6). 

For discontinuing desvenlafaxine, your healthcare provider may reduce its dose gradually while slowly increasing the dose of fluoxetine. Once desvenlafaxine is discontinued, it is followed by the discontinuation of fluoxetine (6).

This strategy works because fluoxetine has a half-life of seven days so it can self-taper. Thus, it is associated with reduced ADS risk. Using fluoxetine can be helpful to taper drugs like desvenlafaxine (6). 

How are desvenlafaxine-associated withdrawal symptoms managed?

Withdrawal symptoms are managed based on individual characteristics. The symptoms occur within 36 hours and resolve within a few weeks. In some cases, they may last for more than 6 weeks indicating persistent withdrawal syndrome (6). 

If you experience ADS, your healthcare provider may resume the previous dose and taper it more slowly. For symptomatic management, your healthcare provider may prescribe medication for headaches, nausea, and insomnia (6). 

In my perspective, desvenlafaxine needs to be tapered. Stopping desvenlafaxine abruptly results in discontinuation syndrome which is associated with several symptoms. Studies have shown that gradual dose reduction helps to reduce withdrawal symptoms. Tapering desvenlafaxine does not eliminate discontinuation syndrome but reduces its intensity and severity. It is important to remember the difference between withdrawal and disease relapse. Different strategies for tapering desvenlafaxine and managing withdrawal symptoms can be used. 

Was this helpful?

Thanks for your feedback!

References

1.-

Gabriel M, Sharma V. Antidepressant discontinuation syndrome. CMAJ. 2017 May 29;189(21):E747. doi: 10.1503/cmaj.160991. PMID: 28554948; PMCID: PMC5449237.

2.-

Pristiq (desvenlafaxine) U.S. Medication Guide”. Pfizer. Available from: https://labeling.pfizer.com/ShowLabeling.aspx?id=497&section=MedGuide

3.-

Ninan PT, Musgnung J, Messig M, Buckley G, Guico-Pabia CJ, Ramey TS. Incidence and Timing of Taper/Posttherapy-Emergent Adverse Events Following Discontinuation of Desvenlafaxine 50 mg/d in Patients With Major Depressive Disorder. Prim Care Companion CNS Disord. 2015 Feb 5;17(1):10.4088/PCC.14m01715. doi: 10.4088/PCC.14m01715. PMID: 26137358; PMCID: PMC4468885.

4.-

Gallagher JC, Strzinek RA, Cheng RF, Ausmanas MK, Astl D, Seljan P. The effect of dose titration and dose tapering on the tolerability of desvenlafaxine in women with vasomotor symptoms associated with menopause. J Womens Health (Larchmt). 2012 Feb;21(2):188-98. doi: 10.1089/jwh.2011.2764. Epub 2011 Oct 27. PMID: 22032759.

5.-

Khan A, Musgnung J, Ramey T, Messig M, Buckley G, Ninan PT. Abrupt discontinuation compared with a 1-week taper regimen in depressed outpatients treated for 24 weeks with desvenlafaxine 50 mg/d. J Clin Psychopharmacol. 2014 Jun;34(3):365-8. doi: 10.1097/JCP.0000000000000100. PMID: 24717247.

6.-

Zwiebel SJ, Viguera AC. Discontinuing antidepressants: Pearls and pitfalls. Cleve Clin J Med. 2022 Jan 4;89(1):18-26. doi: 10.3949/ccjm.89a.21020. PMID: 34983798.

Find a supportive therapist who can help with Depression.

Discover the convenience of BetterHelp, an online therapy platform connecting you with licensed and accredited therapists specialized in addressing issues such as depression, anxiety, relationships, and more. Complete the assessment and find your ideal therapist within just 48 hours.

 

AskYourPharm is user-supported. We may earn a commission if you sign up for BetterHelp’s services after clicking through from this site